Alabama, 2021

Heavy Snow in Alabama, January 11, 2021

January 11, 2021 · NWS BMX · 8 events in 6 counties and zones

A cold front arrived several days ahead of the snow event and along widespread cloud cover, aided in keeping daytime temperatures cold in the days leading up to the event. A weak surface low developed along the Texas Gulf Coast on January 10th and began to produce widespread rain and snow from Central Texas through Louisiana.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A cold front arrived several days ahead of the snow event and along widespread cloud cover, aided in keeping daytime temperatures cold in the days leading up to the event. A weak surface low developed along the Texas Gulf Coast on January 10th and began to produce widespread rain and snow from Central Texas through Louisiana. As the area of low pressure tracked northeast, widespread precipitation, consisting of rain and snow, moved across Central Alabama on January 11th. Due to the track of the surface low, an influx of warmer air moved in from the south and established itself over a majority of Central Alabama, leaving just the northwestern part of Alabama within an axis of deeper and colder (sub-freezing) air. Reported snow totals were generally in the 1 to 2 inch range, with isolated amounts of up to 3 inches. Most of snow accumulated on grassy and raised surfaces, with minimal impacts to travel.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jan 10, 11:02 PM CST, 4 hours 58 minutes earlier.

Area forecast discussion, Jan 10, 11:02 PM CST, 4 hours 58 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1102 PM CST Sun Jan 10 2021

.UPDATE...
Evening Update and 06Z Aviation.

&&

.SHORT TERM...
/Updated at 1046 PM CST Sun Jan 10 2021/

Winter storm on the way for parts of Central Alabama. Overall, the
forecast messaging has generally remained the same. We have gotten
several reports of ice pellets/sleet with the light returns on
radar this evening. The current surface wet bulb temperatures are
still running in the 31 to 35 range for much of the western areas,
with some slight drop possible. Therefore, as the precipitation
nears the surface, some drop in temperatures is anticipated. The
temperatures will remain above freezing for the most part across a
large majority of the area. The closed low advertised to open up
and lift out of the area has trended toward remaining closed
slightly longer with the trough becoming more positively tilted.
This may allow the column temperature to be slightly cooler. The
main concern remains the qpf amounts. The omega values in the
dendritic growth zone move over the far northwest counties near
sunrise into the morning hours, based off the latest NAM. We are
still dealing with a relatively light amount of qpf. The main
change to the forecast was to adjust the snow totals slightly and
increase the amounts near the Mississippi state line. The impacts
for this event still seem on the short duration side as the cooler
temperatures will be dependent on the precipitation falling. Also
mention the change of a mix of rain and snow slightly longer into
the afternoon hours north. Winter Weather Advisory temporal and
spacial aspects remain unchanged.

75

Previous short-term discussion:
/Updated at 0202 PM CST Sun Jan 10 2021/
Through Monday.

Most folks this afternoon are finally seeing some sunshine across
Central Alabama following what seems like a very long period of
low clouds and cold temperatures. We've also seen a recovery in
terms of temps this afternoon, with Birmingham coming in at 45
this hour and mid 40s now being observed across our eastern and
southeastern counties. The appearance of the sun will be very
short lived as the highly advertised system to our southwest is
already quickly spreading low clouds northeastward into locations
such as Demopolis, Selma, and Livingston.

After combing through forecast soundings today and latest model
guidance this afternoon, confidence continues to increase in the
chance of a corridor of wintry precip taking shape across our
northwest counties overnight tonight. The surface low is now being
forecast to be a little bit farther to the south in the Gulf of
Mexico. Therefore, the chance for at least a wintry mix will be
in play more to the southeast and is now approaching the I-20/59
corridor. We'll have to closely watch temperature trends after
midnight tonight as the precip moves in from the southwest. Most
forecast soundings reveal that we're likely going to see either
rain or snow as our precip types. There's little to no warm nose
aloft and temps are hovering in the 32 to 35 degree range at the
surface. Where heavier precipitation is allowed to fall, dynamic
cooling will bring down the colder air to the surface and could
allow for those quick bursts of snowfall. With the possibility of
some areas being able to reach our advisory criteria of 1/4 inch,
we're going to go ahead with a Winter Weather Advisory for western
and northwestern counties. Locations with the best chance of
seeing accumulating snowfall include Carrollton to Tuscaloosa to
Jasper and points north and west.

As is typical of these winter weather events, we'll have to
closely watch for the chance of any heavier precip with dynamic
cooling to reach the I-20/59 corridor from Demopolis to
Tuscaloosa to Birmingham. It's good news that we're seeing some
sunshine this afternoon, as any residual surface heating will
definitely help melt any wintry precip. Still, even within the
Winter Weather Advisory counties, impacts are still expected to be
low at this time with temps hovering between 32 and 34 degrees as
of the latest forecast. Snow is still expected to transition to
rain by the afternoon hours on Monday, so any snow that has fallen
should quickly melt as temperatures stay above freezing. All
precipitation should quickly exit by Monday evening to the east.

56/GDG

.LONG TERM...
/Updated at 1212 PM CST Sun Jan 10 2021/
Tuesday through Saturday.

Forecast for Tuesday through Wednesday:

Shortwave ridging aloft will move over the area Tuesday followed
by the passage of a trough during the day on Wednesday. Expect
lingering shower activity from Monday's system to push out of our
southeast counties during the early morning hours on Tuesday with
clouds slow to clear from the northwest, but expect sunshine to
return to much of the area by late afternoon. The upper trough
will move across the area Wednesday but conditions will be dry
aloft with any precipitation being confined to our south closer to
the Gulf Coast. Highs will range from the upper 40s north to the
mid 50s south on Tuesday followed by highs in the 50s areawide on
Wednesday. Lows will range from the upper 20s northwest to near 40
southeast Tuesday morning with colder conditions Wednesday
morning with lows in the mid 20s north and northwest while areas
in the southeast manage to remain just above freezing.

Thursday through Saturday:

A northwest flow will prevail aloft Thursday and Friday as a trough
deepens over the Midwest into the Mid Mississippi River Valley
Region. The broad trough will move over the area late Friday into
Saturday. Expect clouds to increase ahead of the surface cold
front that will move across the area Friday night into Saturday.
There will be a small chance of some shower activity Friday ahead
of the cold front, but kept the chances quite low due to limited
moisture available. Highs will remain in the 50s on Thursday and
Friday followed by cooler conditions behind the front on Saturday
with readings ranging from the upper 40s north and northeast to
values in the lower 50s south. An areawide freeze is expected
Thursday morning followed by lows ranging from the mid 30s
northwest to the low 40s southeast on Friday morning. We return to
freezing temperatures across much of the area Saturday morning
with lows ranging from the upper 20s northwest to the lower 30s
southeast.

05

&&

.AVIATION...
06Z TAF Discussion.

The latest satellite imagery over Central Alabama has clouds
lowering and producing some virga here and there. The overall
trend of the forecast remains intact. A rain/snow mix will be
possible after 06z, starting from west to east. The light
precipitation will move over the entire area with a continued
chance of a wintry mix north through 18z or so. MGM/TOI will stay
all rain. The atmosphere will slowly saturate from top down, with
MVFR ceilings west by 09-12z and slowly spreading eastward. IFR
ceilings then develop after 14-19z and also progress eastward.
Winds will largely be light and variable overnight with a
prevailing northerly direction by Monday afternoon.

75

&&

.FIRE WEATHER...

Increasing clouds with light precipitation can be expected late
tonight through the day Monday. A wintry mix is expected across
portions of our northern and central counties with some winter
accumulations northwest expected. We will dry out on Tuesday and
remain dry through Thursday followed by a few showers possible
Friday as a cold front moves into the area. Relative Humidity
values are expected to remain above 40 percent each afternoon
through late week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     32  43  32  49  25 /  30  70   0   0   0
Anniston    35  44  35  51  29 /  30  70  10   0   0
Birmingham  35  42  34  49  29 /  50  70   0   0   0
Tuscaloosa  33  39  32  51  27 /  60  80   0   0   0
Calera      35  41  34  49  29 /  50  80   0   0   0
Auburn      37  44  38  52  34 /  20  80  20   0   0
Montgomery  36  45  37  52  32 /  30  90  10   0   0
Troy        36  45  40  54  34 /  20  90  20   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Winter Weather Advisory until noon CST Monday for the following
counties: Fayette...Lamar...Marion...Pickens...Tuscaloosa...
Walker...Winston.

&&
Hazardous weather outlook, Jan 10, 9:40 PM CST, 6 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
940 PM CST Sun Jan 10 2021

ALZ011>015-017>050-120645-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
940 PM CST Sun Jan 10 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

A quick hitting winter storm will affect parts of Central Alabama
after midnight through Monday morning. The best chance of
accumulating snow will be in portions of Marion, Winston, Walker,
Fayette, Lamar, Pickens, and Tuscaloosa Counties. At this time, it
appears snow accumulations will be less than one half of an inch with
a few localized areas of up to 1 inch near the Mississippi state
line.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Accumulating snow may continue through Noon on Monday for portions
of Marion, Winston, Walker, Fayette, Lamar, Pickens, and Tuscaloosa
Counties. Temperatures should rise during the afternoon and most of
the precipitation switches to all rain.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may become
necessary overnight into Monday morning.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 heavy snow. Local standard time, as filed.

Heavy Snow, Marion

When
January 11, 4:00 AM CST to 11:00 AM CST
Where
Marion forecast zone
Reported by
Public
Coordinates
34.137, -87.887 (the zone’s center; the record gives no point)

Up to 3 inches of snow measured in the city of Winfield.

Heavy Snow, Pickens

When
January 11, 4:00 AM CST to 10:00 AM CST
Where
Pickens forecast zone
Reported by
Public
Coordinates
33.281, -88.089 (the zone’s center; the record gives no point)

Three inches of snow measured in the city of Ethelsville.

Heavy Snow, Walker

When
January 11, 4:00 AM CST to 11:00 AM CST
Where
Walker forecast zone
Reported by
Public
Coordinates
33.803, -87.297 (the zone’s center; the record gives no point)

Two inches of show measured in the city of Carbon Hill.

Heavy Snow, Marion

When
January 11, 4:00 AM CST to 11:00 AM CST
Where
Marion forecast zone
Reported by
Public
Coordinates
34.137, -87.887 (the zone’s center; the record gives no point)

Measured snowfall of 2.5 inches along Highway 187 between the cities of Hamilton and Hackleburg.

Heavy Snow, Fayette

When
January 11, 4:00 AM CST to 11:00 AM CST
Where
Fayette forecast zone
Reported by
Public
Coordinates
33.721, -87.739 (the zone’s center; the record gives no point)

Two inches of snow measured 5 miles of the town of Guin on Highway 107.

Heavy Snow, Winston

When
January 11, 4:00 AM CST to 11:00 AM CST
Where
Winston forecast zone
Reported by
COOP Observer
Coordinates
34.149, -87.374 (the zone’s center; the record gives no point)

Two inches of snow measured in the city of Haleyville.

Heavy Snow, Lamar

When
January 11, 4:00 AM CST to 11:00 AM CST
Where
Lamar forecast zone
Reported by
Public
Coordinates
33.779, -88.097 (the zone’s center; the record gives no point)

Two inches of snow measured in the town of Millport.

Heavy Snow, Lamar

When
January 11, 4:00 AM CST to 11:00 AM CST
Where
Lamar forecast zone
Reported by
Public
Coordinates
33.779, -88.097 (the zone’s center; the record gives no point)

Two inches of snow measured in the city of Vernon.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2021Every state in 2021This day in weather historyWarnings in Alabama, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 938006, 938007, 938008, 938011, 938012, 938013, 938014, 938015.